A sudden rise in INR due to combination of Tribulus terrestris, Avena sativa, and Panax ginseng (Clavis Panax)


Turfan M., Tasal A., Ergun F., Ergelen M.

TURK KARDIYOLOJI DERNEGI ARSIVI-ARCHIVES OF THE TURKISH SOCIETY OF CARDIOLOGY, vol.40, no.3, pp.259-261, 2012 (Journal Indexed in ESCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 40 Issue: 3
  • Publication Date: 2012
  • Doi Number: 10.5543/tkda.2012.45793
  • Title of Journal : TURK KARDIYOLOJI DERNEGI ARSIVI-ARCHIVES OF THE TURKISH SOCIETY OF CARDIOLOGY
  • Page Numbers: pp.259-261

Abstract

Warfarin sodium is an antithrombin agent used in patients with prosthetic valve and atrial fibrillation. However, there are many factors that can change the effectiveness of the drug. Today, herbal mixtures promoted through targeted print and visual media can lead to sudden activity changes in patients using warfarin. In this case report we will present two cases with a sudden rise in INR due to using combination of Tribulus terrestris, Avena sativa and Panax ginseng (Panax Clavis). Two patients who used warfarin due to a history of aortic valve replacement (case 1) and atrial fibrillation (case 2) were admitted to the hospital due very high levels of INR detected during routine follow- up. Both patients had used an herbal medicine called "Panax" during the last month. The patients gave no indication regarding a change in diet or the use of another agent that might interact with warfarin. In cases where active bleeding could not be determinated, we terminated the use of the drug and re-evaluated dosage of warfarin before finally discharging the patient.